Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS Binghamton, NY

April 9, 2001Lackawanna County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Apr 9, 2001, 4:40 PM EDT for Lackawanna County, Wayne County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 9, 2001, 4:40 PM EDT (20:40 UTC)
Expired
Apr 9, 2001, 5:15 PM EDT
In force
35 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lackawanna County, PA, Wayne County, PA

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WUUS51 KBGM 092041
SVRBGM
PAC069-127-092115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
440 PM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN NORTHEAST PENNSYLVANIA.
  LACKAWANNA COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 515 PM EDT.

* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...ALONG A LINE EXTENDING FROM CARBONDALE TO
  DALTON TO CLARKS SUMMIT...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RICHMONDALE AND VANDLING AROUND 445 PM EDT.
  ALDENVILLE AND CORTEZ AROUND 450 PM EDT.
  BETHANY AND BEECH GROVE AROUND 455 PM EDT.
  ARLINGTON AND GREENTOWN AROUND 500 PM EDT.
  BEACH LAKE AND CALKINS AROUND 505 PM EDT.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...AND POSSIBLY LARGE 
HAIL. STAY INDOORS AWAY FROM WINDOWS.

TORRENTIAL DOWNPOURS AND STRONG WINDS WILL OCCUR WITH THIS STORM.
TAKE SHELTER UNTIL THE STORM PASSES.

WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND FLOODING OF POOR
DRAINAGE AREAS.

LAT...LON 4128 7533 4142 7527 4144 7522 4157 7510
          4168 7507 4171 7547 4164 7548 4164 7568
          4138 7575 4131 7564 4128 7546

$$

JAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:00 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 9, 3:00 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT MON APR 9 2001

CONVECTION ENTERING OUR WESTERN COUNTIES THIS AFTN. STORMS SHOWING
WEAKENING TREND AS THEY MOVE NEWD INTO MORE STABLE AND DRIER AIR.
DEW POINTS IN SOUTH CENTRAL NY ARE IN THE LOW 40S WHILE JUST OVER
THE PA BORDER...VALUES JUMP INTO THE MID 50S.  WILL KEEP A POP IN
THROUGH EARLY THIS EVENING FOR SHRA AND TSRA AS SHORT WAVE AND WK
SFC LOW MOVE EAST.

TUESDAY AND TUESDAY NIGHT...BRIEF HIGH PRES BUILDS IN FROM THE NORTH
WITH COOLER TEMPS. ETA AND AVN AGREE IN KEEPING MOST OF THE PRECIP SOUTH
OF THE FA DURING THE DAY...WITH ETA JUST BRUSHING SOUTHERN ZONES
WITH SOME LIGHT QPF. LOW CHC POPS FOR THIS AREA LOOKS GOOD AND DRY
UP NORTH.

WEDNESDAY...BOTH ETA AND AVN AGREE THAT THE FRONT WILL PUSH NWD
DURING THE DAY...EARLIER THAN PREVIOUS RUNS. WILL INCREASE CHANCE OF
RAIN AND FORECAST LIKELY POPS FOR SHRA EXCEPT FOR CHC UdP NORTH
DURING THE AFTN.

.BGM...NONE.

JML

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:22 PM EDTSevere Thunderstorm WarningBGMBradford23 min
Apr 9, 3:44 PM EDTSevere Thunderstorm WarningBGMSusquehanna61 min
Apr 9, 3:46 PM EDTSevere Thunderstorm WarningBGMBradford29 min
Apr 9, 5:11 PM EDTSevere Thunderstorm WarningBGMPike34 min
Apr 9, 5:51 PM EDTSevere Thunderstorm WarningBGMPike39 min
Apr 9, 6:20 PM EDTSevere Thunderstorm WarningBGMBradford55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.